What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 3, 4:49 AM CST, 2 hours 19 minutes earlier.
Area forecast discussion, May 3, 4:49 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
649 AM EDT Mon May 3 2021
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 315 AM EDT Mon May 3 2021
...Rounds of Showers and Storms Today, Tonight, and Tomorrow...
...Heavy Rainfall, and Strong To Severe Storms Possible At
Times...
Numerous showers and scattered rumbles of thunder will stream
northeastward across our CWA this morning as a compact and
negatively tilted shortwave traverses the region. Current water
vapor presentation is quite impressive as the vort max swirls into
western KY at this hour. Ahead of this feature, a plume of 1.5" to
1.6" PWATS is advecting into our region with the aid of a 40-50 knot
low level jet. A look at forecast soundings confirms this setup as
the overall thermodynamic profile takes on a tall/skinny appearance
through the morning hours. Given the elevated nature of our early
morning convection, mainly concerned with some brief heavy rainfall.
Given the potential for some training and/or repeated t-storms over
the same area, rainfall amounts could range over 1" in localized
spots by late morning. This would be most likely across our southern
CWA. The main limiting factor for more heavy rain concern is that
storms motions are pretty fast given the strength of the low to mid
level flow, so heavy rain shouldn't remain over any one area for too
long. WPC does have our south and west CWA in a Marginal Risk for
excessive rainfall. Overall, don't think we would have any
widespread flood concerns just yet, but that may become more of an
issue the deeper into these early week rounds of storms we get.
There is also a hint that some meager surface based instability
could sneak into our southern CWA (KY/TN border) around dawn as the
low level jet helps to push a surface warm front up through our
area. Any of the stronger convection by this time could perhaps
bring down some stronger winds aloft, so will monitor for any wind
threats outside of the heavy rain concern.
As we move into the early afternoon, the bulk of activity will push
off to the east of our area, and brief dry conditions are expected
to return. Given the subsident wake of the departing shortwave, and
more notably an impressive elevated mixed layer (EML) advecting into
our region we should see dry conditions for the remainder of the
afternoon and first part of the evening. Forecast soundings show a
good cap around H7 associated with the EML, and this should keep
things in check. In addition, no notable triggers appear to be
around at this time either. Temperatures will mainly surge on a
steady warm advection component given a steady SSW-SW wind through
the day, although some late clearing from SW to NE could also help
late afternoon temps. Most highs should top out in the 75 to around
80 degree mark.
Will quickly mention that mid level lapse rates will be quite steep
above the inversion this evening (8-8.5C), so if any storms are able
to fire then they could become strong to severe pretty quickly.
Veering deep layer shear profiles would potentially allow for a few
supercell storms modes in that environment as well. Something to
keep in the back of our minds, but again not anticipating much to
develop given the strength of the cap.
The real concern, and the reason for the SPC Enhanced/Slight risk
across our area will come later tonight into Tuesday morning as
another piece of shortwave energy ejects out of the southern Plains
toward our region. Meanwhile, a surface cold front with convection
likely ongoing ahead of it will approach our area. The forcing
provided by an approaching exit region of a mid level impulse
combined with strong instability aided by steep mid level lapse
rates over top of a moistening boundary layer will allow for strong
to severe storm development. Models vary considerably how things
will evolve toward dawn on Tuesday, but severe weather seems like a
good bet given the setup with damaging winds, large hail (perhaps
very large?), and heavy rainfall being the main threats. There could
also be an isolated tornado threat but varying storm modes and low
confidence in overall evolution makes this threat more uncertain. In
addition, the most impressive part of the forecast sounding heading
into Tuesday is in the mid levels. The low level thermodynamic
profile is a little messy and hurts confidence into how much low
level updraft strength/organization would be present. Something to
keep looking at. One other note, SPC backed off on their Day 1 hail
outlook over our region, but this will be re-visited with the next
13z outlook update. Anticipate the probabilities will go back up.
.Long Term...(Tuesday through Sunday)
Issued at 315 AM EDT Mon May 3 2021
Tuesday...
At the start of the period expect to find the upper trough moving
eastward into the MS Valley while at the surface an area of low
pressure will be located over the Lower Great Lakes region with a
cold front extending southwest through the upper OH Valley and into
the mid/lower MS Valley. Convection may be ongoing at the start of
the period, although continue to see large discrepancies between the
CAMs regarding location and extent of convection going into Tuesday
morning. The severe threat will continue through the mid-morning
hours, with model soundings suggesting an unstable airmass with mid-
level lapse rates around 7 C/km may remain in place in addition to
increasing Effective Shear.
There will then likely be a break in precipitation sometime late
morning into early afternoon before another potential round of
convection fires up in the afternoon and evening ahead of and along
the cold front as another shortwave swings across the OH Valley. A
lot of uncertainty remains regarding severe weather potential, as
the evolution of earlier morning storms will have a big impact on
atmospheric recovery. However, with model guidance trending towards
a slower arrival of the surface cold front, will allow for greater
destabilization potential ahead of the front. A warm and moist
airmass will still be in place under southwesterly flow, with
dewpoints in the mid to upper 60s. CAPE values look to be in the
range of 1000 - 2000 J/kg in the afternoon, although the NAM
continues to be an outlier showing CAPE values between 3000 - 4000
J/kg. Effective Shear will likely be between 30 - 40 kts over the
area. Overall, all hazards remain on the table for Tuesday afternoon
and evening.
In addition to severe weather risk, may have some localized flash
flooding issues arise, especially in areas that see repeated
thunderstorm development. Rainfall totals for today - Tuesday look
to be in the 1 - 2 inch range, with locally higher amounts of 3 - 4
inches possible.
Wednesday and Beyond...
As the cold front exits off to the east late Tuesday night, precip
will taper off leaving us mostly dry for Wednesday as surface high
pressure begins to build into the area. The OH Valley will remain
under the base of a broad upper trough, resulting in below normal
temperatures prevailing through the end of the week with a gradual
moderating of temperatures over the weekend as southerly flow takes
hold once again. There is a slight chance for precip on Thursday as
a shortwave dives southeast towards the area, however confidence
remains low. Better precip chances will then arrive for the weekend.
&&
.Aviation...(12Z TAF Issuance)
Issued at 649 AM EDT Mon May 3 2021
Impacts: MVFR to IFR conditions associated with lowering ceilings.
Rain showers and a chance of thunderstorms through late morning
possible. A brief return to VFR later afternoon/evening, then strong
storms expected tonight into Tuesday morning.
Discussion: Seeing a mix of mainly MVFR ceilings and brief reduced
vis in heavier showers this morning. The exception is HNB, where IFR
ceilings will persist through morning. Morning showers and storms
should push out of the area, with a brief return to VFR ceilings
through the late afternoon and early evening. However, deteriorating
conditions are then expected later tonight, along with the chance
for strong to severe storms after Midnight EDT. Surface winds of a S
component now, will veer to a steady SSW and then SW component
through this TAF cycle. A few gusts up around 20 mph are possible at
times.
Confidence: High confidence on CIGs, VIS, and winds. Medium
confidence on timing of thunderstorms.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, May 3, 1:52 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 AM EDT Mon May 3 2021
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
352 AM EDT Mon May 3 2021 /252 AM CDT Mon May 3 2021/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms with brief heavy rainfall are expected this morning.
Watch for ponding of water on roadways and perhaps a few localized
minor flooding concerns across southern Kentucky.
Strong to severe storms are possible later tonight. The main threats
will be large hail and locally damaging winds. Repeated rounds of
heavy rainfall may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to severe storm and localized heavy rain threats will
continue through Tuesday night before a cold front moves through the
area. Stay up to date of the latest forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later tonight through Tuesday night.
BJS
In the hours before
Special weather statement, May 3, 6:44 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
744 AM CDT Mon May 3 2021
KYZ075-031330-
Monroe-
744 AM CDT Mon May 3 2021
...A LINE OF SHOWERS WILL AFFECT MONROE COUNTY...
At 744 AM CDT, radar indicated showers were located along a line
extending from 9 miles northwest of Red Boiling Springs to Lafayette.
Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Tompkinsville, Gamaliel, Fountain Run, Persimmon, Forkton, Gum Tree,
Harlan Crossroads, Freetown, Sulphur Lick and Flippin.
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3663 8597 3665 8595 3666 8595 3672 8597
3684 8573 3683 8562 3682 8560 3678 8559
3678 8558 3677 8557 3662 8563
TIME...MOT...LOC 1244Z 241DEG 33KT 3665 8595 3652 8601
EBWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963036, 963042, 963041, 963130, 962806, 962808, 962809, 962834, 962843, 963057, 963055, 963056, 963054, 963052, 963051, 963049, 963048, 963047, 963043, 963044, 963045, 963046, 963038, 963037.